Algebraic and analytic properties of semigroups related to fixed point properties of non-expansive mappings

  • Anthony To-Ming LauEmail author
  • Yong Zhang


The purpose of this paper is to give an updated survey on various algebraic and analytic properties of semigroups related to fixed point properties of semigroup actions on a non-empty closed convex subset of a Banach space or, more generally, a locally convex topological vector space.


Amenability properties Semigroups Nonexpansive mappings Weakly compact Weak* compact Convex sets Common fixed point Invariant mean Submean 



  1. 1.
    Alspach, D.: A fixed point free nonexpansive map. Proc. Am. Math. Soc. 82, 423–424 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Atsushiba, S., Takahashi, W.: Nonlinear ergodic theorems without convexity for nonexpansive semigroups in Hilbert spaces. J. Nonlinear Convex Anal. 14, 209–219 (2013)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bader, U., Gelander, T., Monod, N.: A fixed point theorem for \(L^1\) spaces. Invent. Math. 189, 143–148 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bédos, E., Tuset, L.: Amenability and co-amenability for locally compact quantum groups. Int. J. Math. 14, 865–884 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Benavides, T.D., Pineda, M.A.J.: Fixed points of nonexpansive mappings in spaces of continuous functions. Proc. Am. Math. Soc. 133, 3037–3046 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benavides, T.D., Pineda, M.A.J., Prus, S.: Weak compactness and fixed point property for affine mappings. J. Funct. Anal. 209, 1–15 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Browder, F.E.: Non-expansive nonlinear operators in Banach spaces. Proc. Natl. Acad. Sci. USA 54, 1041–1044 (1965)CrossRefzbMATHGoogle Scholar
  8. 8.
    Bruck, R.E.: On the center of a convex set. Dokl. Akad. Nauk SSSR (N. S.) 59, 837–840 (1948)MathSciNetGoogle Scholar
  9. 9.
    Buhvalov, A.V., Ja, G.: On sets closed in measure measure in spaces of measurable functions. Trans. Moscow Math. Soc. 2, 127–148 (1978)Google Scholar
  10. 10.
    Dales, H. G., Lau, A.T.-M., Strauss, D.: Second duals of measure algebras. Dissertations Math, vol 481 (2012)Google Scholar
  11. 11.
    Desaulniers, S., Nasr-Isfahani, R., Nemati, M.: Common fixed point properties and amenability of a class of Banach algebras. J. Math. Anal. Appl. 402, 536–544 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dodds, P.G., Dodds, T.K., Sukochev, F.A., Tikhonov, O.Y.: A non-commutative Yosida–Hewitt theorem and convex sets of measurable operators closed locally in measure. Positivity 9, 457–484 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dowling, P.N., Lennard, C.J., Turett, B.: Weak compactness is equivalent to the fixed point property in \(c_0\). Proc. Am. Math. Soc. 132, 1659–1666 (2004)CrossRefzbMATHGoogle Scholar
  14. 14.
    Duncan, J., Namioka, I.: Amenability of inverse semigroups and their semigroup algebras. Proc. R. Soc. Edinb. Sect. A 80, 309–321 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Duncan, J., Paterson, A.L.T.: Amenability for discrete convolution semigroup algebras. Math. Scand. 66, 141–146 (1990) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Eymard, P.: Sur les applications qui laissent stable l’ensemble des fonctions presque-periodiques. Bull. Soc. Math. France 89, 207–222 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fan, K.: Invariant subspaces for a semigroup of linear operators. Nederl. Akad. Wetensch. Proc. Ser. A 68 Indag. Math. 27, 447–451 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fan, K.: Invariant cross-sections and invariant linear subspaces. Isr. J. Math. 2, 19–26 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fan, K.: Invariant subspaces of certain linear operators. Bull. Am. Math. Soc. 69, 773–777 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Goebel, K., Kirk, W.A.: Topics in Metric Fixed Point Theory. Cambridge Studies in Advanced Mathematics, vol 28 (1990) Google Scholar
  21. 21.
    Goebel, K., Kirk, W.A.: Classical Theory of Nonexpansive Mappings. Handbook of Metric Fixed Point Theory, pp. 49–91. Kluwer Academic Publishers, Dordrecht (2001)zbMATHGoogle Scholar
  22. 22.
    Granirer, E.: Extremely amenable semigroups. Math. Scand. 17, 177–197 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Granirer, E., Lau, A.T.-M.: Invariant means on locally compact groups. Ill. J. Math. 15, 249–257 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Greenleaf, F.P.: Invariant means on topological groups and their applications. In: Van Nostrand Mathematical Studies, No. 16. Van Nostrand Reinhold Co., New York-Toronto, Ont.-London (1969)Google Scholar
  25. 25.
    Gromov, M., Milman, V.D.: A topological application of the isoperimetric inequality. Am. J. Math. 105, 843–854 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Harmand, P., Werner, D., Werner, W.: M-ideals in Banach spaces and Banach algebras. Lecture Notes in Math., vol 1547. Springer (1993)Google Scholar
  27. 27.
    Holmes, R.D., Lau, A.T.-M.: Nonexpansive actions of topological semigroups and fixed points. J. Lond. Math. Soc. 5, 330–336 (1972)CrossRefzbMATHGoogle Scholar
  28. 28.
    Hsu, R.: Topics on weakly almost periodic functions. Ph.D. Thesis, SUNY at Buffalo (1985)Google Scholar
  29. 29.
    Hu, Z., Sangani Monfared, M., Traynor, T.: On character amenable Banach algebras. Studia Math. 193, 53–78 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Iohvidov, I.S.: Unitary operators in a space with an indefinite metric. Zap. Mat. Otd. Fiz.-Mat. Fak. i Har’kov. Mat. Obsc. (4) 21, 79–86 (1949)MathSciNetGoogle Scholar
  31. 31.
    Iohvidov, I.S., Krein, M.G.: Spectral theory of operators in spaces with indefinite metric I. Am. Math. Soc. Transl. (2) 13, 105–175 (1960)MathSciNetGoogle Scholar
  32. 32.
    Kaniuth, E., Lau, A.T.M.: Fourier and Fourier–Stieltjes Algebras on Locally Compact Groups. Mathematical Surveys and Monographs, vol. 231. AMS, Providence (2018)CrossRefzbMATHGoogle Scholar
  33. 33.
    Kocourek, P., Takahashi, W., Yao, J.-C.: Fixed point theorems and weak convergence theorems for generalized hybrid mappings in Hilbert spaces. Taiwan. J. Math. 14, 2497–2511 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kirk, W.A.: A fixed point theorem for mappings which do not increase distances. Am. Math. Mon. 72, 1004–1006 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Krein, M.G.: On an application of the fixed-point principle in the theory of linear transformations of spaces with an indefinite metric. Am. Math. Soc. Transl. (2) 1, 27–35 (1955)MathSciNetGoogle Scholar
  36. 36.
    Lau, A.T.-M.: Invariant means on almost periodic functions and fixed point properties. Rocky Mt. J. Math. 3, 69–76 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Lau, A.T.-M.: Some fixed point theorems and W*-algebras. In: Swaminathan, S. (ed.) Fixed Point Theory and Applications, pp. 121–129. Academic Press, Cambridge (1976)Google Scholar
  38. 38.
    Lau, A.T.-M.: Semigroup of nonexpansive mappings on a Hilbert space. J. Math. Anal. Appl. 105, 514–522 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Lau, A.T.-M.: Amenability of semigroups. In: Hoffmann, K.H., Lawson, J.D., Pym, J.S. (eds.) The Analytic and Topological Theory of Semigroups, pp. 313–334. de Gruyter, Berlin (1990)Google Scholar
  40. 40.
    Lau, A.T.-M.: Amenability and fixed point property for semigroup of Nonexpansive mappings. In: Thera, M.A., Baillon, J.B. (eds.) Fixed Point Theory and Applications, Pitman Research Notes in Mathematical Series, vol 252, pp. 303–313 (1991)Google Scholar
  41. 41.
    Lau, A.T.-M.: Fourier and Fourier–Stieltjes algebras of a locally compact group and amenability. In: Topological Vector Spaces, Algebras and Related Areas (Hamilton, ON, 1994), Pitman Res. Notes Math. Ser., vol. 316, pp. 79–92. Longman Sci. Tech., Harlow (1994) Google Scholar
  42. 42.
    Lau, A.T.-M.: Analysis on a class of Banach algebras with applications to harmonic analysis on locally compact groups and semigroups. Fund. Math. 118, 161–175 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Lau, A.T.-M.: Finite-dimensional invariant subspaces for a semigroup of linear operators. J. Math. Anal. Appl. 97, 374–379 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Lau, A.T.-M.: Finite dimensional invariant subspace properties and amenability. J. Nonlinear Convex Anal. 11, 587–595 (2010)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Lau, A.T.-M., Leinert, M.: Fixed point property and the Fourier algebra of a locally compact group. Trans. Am. Math. Soc. 360, 6389–6402 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Lau, A.T.-M., Losert, V.: The C*-algebra generated by operators with compact support on a locally compact group. J. Funct. Anal. 112, 1–30 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Lau, A.T.-M., Ludwig, J.: Fourier–Stieltjes algebra of a topological group. Adv. Math. 229, 2000–2023 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Lau, A.T.-M., Mah, P.F.: Normal structure in dual Banach spaces associated with a locally compact group. Trans. Am. Math. Soc. 310, 341–353 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Lau, A.T.-M., Mah, P.F., Ulger, A.: Fixed point property and normal structure for Banach spaces associated to locally compact groups. Proc. Am. Math. Soc. 125, 2021–2027 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Lau, A.T.-M., Paterson, A.L.T., Wong, J.C.S.: Invariant subspace theorems for amenable groups. Proc. Edinb. Math. Soc. 32, 415–430 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Lau, A.T.-M., Wong, J.C.S.: Finite dimensional invariant subspaces for measurable semigroups of linear operators. J. Math. Anal. Appl. 127, 548–558 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Lau, A.T.-M., Takahashi, W.: Invariant means and fixed point properties for non-expansive representations of topological semigroups. Topol. Methods Nonlinear Anal. 5, 39–57 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Lau, A.T.-M., Takahashi, W.: Invariant submeans and semigroups of nonexpansive mappings on Banach spaces with normal structure. J. Funct. Anal. 142, 79–88 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Lau, A.T.-M., Takahashi, W.: Nonlinear submeans on semigroups. Topol. Methods Nonlinear Anal. 22, 345–353 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Lau, A.T.-M., Zhang, Y.: Fixed point properties of semigroups of non-expansive mappings. J. Funct. Anal. 254, 2534–2554 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Lau, A.T.-M., Zhang, Y.: Fixed point properties for semigroups of nonlinear mappings and amenability. J. Funct. Anal. 263, 2949–2677 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Lau, A.T.-M., Zhang, Y.: Finite dimensional invariant subspace property and amenability for a class of Banach algebras. Trans. Am. Math. Soc. 368, 3755–3775 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Lau, A.T.-M., Zhang, Y.: Fixed point properties for semigroups of nonlinear mappings on unbounded sets. J. Math. Anal. Appl. 433, 1204–1209 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Lau, A.T.-M., Zhang, Y.: Fixed point properties for semigroups of nonexpansive mappings on convex sets in dual Banach spaces. Studia Math. 17, 67–87 (2018)MathSciNetGoogle Scholar
  60. 60.
    Lennard, C.: \( C_1\) is uniformly Kadec–Klee. Proc. Am. Math. Soc. 109, 71–77 (1990)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Lim, T.C.: Characterizations of normal structure. Proc. Am. Math. Soc. 43, 313–319 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Lim, T.C.: Asymptotic centers and non-expansive mappings in some conjugate spaces. Pac. J. Math. 90, 135–143 (1980)CrossRefzbMATHGoogle Scholar
  63. 63.
    Losert, V.: The derivation problem for group algebras. Ann. Math. 168, 221–246 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Maurey, B.: Points fixes des contractions de certains faiblement compacts de \(L^{1}\). In: Seminaire d’Analyse Functionnelle, pp. 80–81. Ecole Polytech, Palaiseau (1981)Google Scholar
  65. 65.
    Mitchell, T.: Fixed point of reversible semigroups of non-expansive mappings. Kodai Math. Semin. Rep. 22, 322–323 (1970)CrossRefzbMATHGoogle Scholar
  66. 66.
    Mitchell, T.: Topological semigroups and fixed points. Ill. J. Math. 14, 630–641 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  67. 67.
    Monfared, M.S.: Character amenability of Banach algebras. Math. Proc. Camb. Philos. Soc. 144, 697–706 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  68. 68.
    Mizoguchi, N., Takahashi, W.: On the existence of fixed points and ergodic retractions for Lipshitzian semigroups in Hilbert spaces. Nonlinear Anal. 14, 69–80 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  69. 69.
    Naimark, M.A.: On commuting unitary operators in spaces with indefinite metric. Acta Sci. Math. (Szeged) 24, 177–189 (1963)MathSciNetzbMATHGoogle Scholar
  70. 70.
    Naimark, M.A.: Commutative unitary permutation operators on a \(\Pi _k\) space. Soviet Math. 4, 543–545 (1963)Google Scholar
  71. 71.
    Pier, J.-P.: Amenable Locally Compact Groups. Pitman Research in Math, vol. 172. Longman Group UK LImited, Harlow (1988)zbMATHGoogle Scholar
  72. 72.
    Pontrjagin, L.: Hermitian operators in spaces with indefinite metric. Bull. Acad. Sci. URSS. Ser. Math. [Izvestia Akad. Nauk SSSR] 8, 243–280 (1944)MathSciNetGoogle Scholar
  73. 73.
    Ray, W.O.: The fixed point property and unbounded sets in Hilbert space. Trans. Am. Math. Soc. 258, 531–537 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    Ruan, Z.-J.: Amenability of Hopf von Neumann algebras and Kac Algebras. J. Funct. Anal. 139, 466–499 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  75. 75.
    Sakai, S.: C*-Algebras and W*-Algebras. Springer, Berlin (1971)zbMATHGoogle Scholar
  76. 76.
    Skantharajah, M.: Amenable hypergroups. Ill. J. Math. 36, 15–46 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  77. 77.
    Sims, B.: Examples of fixed point free mappings. In: Kirk, W.A., Sims, B. (eds.) Handbook of Metric Fixed Point Theory, pp. 35–48. Kluwer Academic Publishers, Dordrecht (2001)CrossRefGoogle Scholar
  78. 78.
    Takahashi, W.: Fixed point theorem for amenable semigroups of non-expansive mappings. Kodai Math. Semin. Rep. 21, 383–386 (1969)CrossRefzbMATHGoogle Scholar
  79. 79.
    Takahashi, W., Wong, N.-C., Yao, J.-C.: Attractive point and mean convergence theorems for semigroups of mappings without continuity in Hilbert spaces. J. Fixed Point Theory Appl. 17(2), 301–311 (2015)MathSciNetCrossRefGoogle Scholar
  80. 80.
    Takahashi, W., Takeuchi, Y.: Nonlinear ergodic theorem without convexity for generalized hybrid mappings in a Hilbert space. J. Nonlinear Convex Anal. 12, 399–406 (2011)MathSciNetzbMATHGoogle Scholar
  81. 81.
    Voiculescu, D.: Amenability and Katz algebras, Algebres d’operateurs et leurs applications en physique mathematique (Proc. Colloq., Marseille, 1977), Colloq. Internat. CNRS, vol 274, pp. 451-457. CNRS, Paris (1979)Google Scholar
  82. 82.
    Willson, B.: Invariant nets for amenable groups and hypergroups. Ph.D. thesis, University of Alberta (2011)Google Scholar
  83. 83.
    Willson, B.: Configurations and invariant nets for amenable hypergroups and related algebras. Trans. Am. Math. Soc. 366(10), 5087–5112 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of ManitobaWinnipegCanada

Personalised recommendations